Missing Insulin Injections
Missed insulin injections are much more of a pain than the injections themselves and can cause a headache as to what effect a late injection will have and what dose should be administered.
We look at this common problem and provide some guidance.
Always remember that if you are at all unsure what to do, you should contact your health team for advice rather than risk making a mistake.
In this article, when it says contact your health team, note that you may need to contact your out of hours service if your health team is not available.
Common causes of missed injections
Commonly cited reasons for missed injections include:
- Forgetting to take insulin
- Not having your injection kit with you
- Running out of insulin
- Having a fear of needles
- Deliberately missing insulin
If you have problems with forgetting injections, see our forgetting injections guide dedicated to help prevent problems with forgetting to inject and if you forget whether you have injected or not.
What to do if an insulin injection is missed
There is not a set rule of what to do if an injection is missed as it can depend on how long ago the injection was meant to be administered and what type of insulin was to be taken.
We provide some general tips but if you are in doubt, it is best to consult your health team and follow their advice.
If long term/basal insulin was forgotten
If you forget to take your long term insulin (basal insulin) and you realise relatively soon, it should usually be fine to inject your usual dose if the dose is given within 2 hours of when it should have been done.
In this case, you’ll need to be aware that the injection was taken later and so the insulin will also be active in your body later than it would usually be. In some cases this could increase the chance of hypoglycaemia so speak to your health team if you have any doubts.
If it has been longer than 2 hours since your injection should have been taken and you are not sure what to do, speak to your health team who will be able to advise you. It is important not to delay getting advice as your blood glucose levels may begin rising to dangerous levels.
If your blood glucose levels are high when you notice you have missed a dose, you may need to take short acting or rapid acting insulin to lower your blood glucose levels. If you are at all unsure of what dose to take, seek advice from your healthcare team.
If short term/rapid/bolus insulin was forgotten
If you forgot to take your meal time insulin (bolus insulin) and you realise relatively soon, it will usually be fine to inject the dose you would have given yourself if the dose is given within 2 hours of when it should have been done.
You will need to be aware that because the injection was taken later, the insulin will be working within your body later than it would have done had you injected on time.
Be aware of any signs of high or low blood glucose levels, monitor your blood glucose levels more regularly than usual and contact your health team if you have any questions or worries.
If you forgot to take your meal time injection more than 2 hours ago, it can be more complicated as you may have another meal or bed time due.
If you are unsure of how much insulin to take, contact your health team who will be able to advise you. In this case it is important not to delay getting advice as your blood glucose levels can quickly rise to dangerous levels.
If you cannot inject insulin
If you cannot inject insulin, for example if you have lost your injection kit, your insulin pen is faulty or you have run out of insulin, contact your health team.
Monitoring your blood glucose and ketone levels
If you have missed an injection, it is important that you monitor your blood glucose levels more regularly than usual over the next 24 hours to prevent blood glucose levels from going either too high or too low.
If you have type 1 diabetes, or have type 2 diabetes and produce very little of your own insulin, be prepared to test your blood or urine for ketones if your blood glucose levels rise above 15 mmol/l.